Rhode Island, 2011Winter Storm in Rhode Island, January 18, 2011
January 18, 2011 · NWS BOX · 1 event in 1 county or zone
Area of low pressure developed and moved up the eastern shoreline bringing a mix of snow and ice for the New England region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Area of low pressure developed and moved up the eastern shoreline bringing a mix of snow and ice for the New England region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 18, 5:16 AM EST, 44 minutes earlier.
Area forecast discussion, Jan 18, 5:16 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
516 AM EST TUE JAN 18 2011
.SYNOPSIS...
LOW PRESSURE MOVES UP THE COAST TODAY AND TONIGHT BRINGING A WINTRY
MIX OF PRECIPITATION TO THE REGION. ANOTHER STORM WILL LIKELY
BRING SNOW TO THE REGION LATE THURSDAY NIGHT INTO FRIDAY.
FRIGID ARCTIC WEATHER WILL OVERSPREAD THE REGION THIS WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
00Z MODELS ARE FAIRLY CONSISTENT WITH PREVIOUS RUNS TRACKING SLOWLY
INTENSIFYING LOW PRES NEAR NANTUCKET THIS EVENING. THE 00Z GFS
APPEARS TO BE ON THE EASTERN MOST EDGE OF THE GUID ENVELOPE TRACKING
LOW PRES BETWEEN ACK AND THE 40N/70W BENCHMARK. MEANWHILE THE 00Z
UKMET/ECMWF AND 21Z SREF ARE CLOSER THE 00Z NAM...FARTHER NW CLOSER
TO THE COAST. IN FACT THE NEW 06Z NAM IS CONSISTENT WITH ITS
PREVIOUS RUN WITH LOW PRES PASSING CLOSE TO ACK. LATEST
MESO-ANALYSIS INDICATES STRONGEST PRES FALLS ARE ALONG THE COAST OF
MD AND DE AT 07Z...NOT OFFSHORE. SO A FARTHER NW TRACK SEEMS
PLAUSIBLE PER THE NAM/SREF/EC/UKMET. THUS WE BASED THIS FORECAST
HEAVILY ON A NON-GFS SOLUTION.
THE MAIN DIFFERENCE FROM PREVIOUS MODEL CYCLES IS THAT THE COLUMN IS
WARMING QUICKER ALOFT GIVEN THE DEEP SOUTHERLY MID LEVEL FLOW. THUS
THIS WILL LIKELY RESULT IN SLIGHTLY LOWER SNOWFALL TOTALS BUT MORE
ICING THAN EARLY THOUGHT WITH A QUICKER CHANGEOVER TO SLEET AND
FREEZING RAIN AND EVENTUALLY ALL RAIN FOR THE COASTAL PLAIN OF RI
AND EASTERN MA. CONFIDENCE WAS NOT HIGH ENOUGH TO UPGRADE TO AN ICE
STORM WARNING BUT NEXT SHIFT WILL HAVE TO MONITOR TRENDS.
THE 00Z NAM APPEARS TO BE ONTO THE QUICKER CHANGEOVER WITH BUFR
SOUNDING AT KLGA VERIFYING SLEET AT 08Z WITH NAM BUFKIT SOUNDING
PROJECTING ABOVE FREEZING LAYER AROUND 850 MB. THIS WILL YIELD A
CHANCE OVER TO SLEET AND FREEZING RAIN FOR THE GREATER
HARTFORD/SPRINGFIELD AREAS BETWEEN 11Z-13Z...WORCESTER
12Z-14Z...MANCHESTER NH 15Z-17Z. ALSO KEEP IN MIND ONCE SURFACE
TEMPS CLIMB INTO THE M30S FREEZING RAIN REMAINS POSSIBLE AS THE
GROUND REMAINS FROZEN GIVEN TO A FAIRLY DEEP SNOWCOVER PERSISTING
ESPECIALLY ACROSS THE INTERIOR. SFC TEMPS WILL LIKELY HAVE TO WARM
INTO THE U30S FOR A COMPLETE CHANGEOVER TO ALL RAIN.
WARNING AND ADVISORY CONFIGURATION WILL REMAIN THE SAME AS
PREVIOUSLY POSTED BUT WILL LOWER SNOWFALL TOTALS TO 4 TO 8 INCHES
IN THE WARNING AREA WITH A LOW PROBABILITY OF UP TO 10 INCHES ACROSS
NW MA INTO SW NH. THIS WILL BE FOLLOWED BY SEVERAL HOURS OF FREEZING
RAIN ON TOP OF THE HEAVY WET SNOW...WITH AN ICE ACCRETION OF
0.25-0.50 INCHES POSSIBLE. THE COMBINATION OF HEAVY WET SNOW/ICE
ACCRETION AND ALREADY WEAKENED/DAMAGED TREES FROM LAST WEEKS
SNOWSTORM INCREASES THE RISK OF DOWN LIMBS AND POWER OUTAGES ACROSS
THE WARNING AREA. IN ADDITION THE COMBINATION OF HEAVY SNOW FROM
LAST WEEKS STORM AND AGAIN TODAY ALONG WITH A PERIOD OF FREEZING
RAIN MAY INCREASE THE RISK FOR ROOF COLLAPSES IN THE WINTER STORM
WARNING AREA.
FOR THE ADVISORY AREA A FEW HOURS OF SNOW WILL YIELD 1-3 INCHES WITH
A FAIRLY QUICK CHANGE TO SLEET...FREEZING RAIN AND THEN ALL RAIN
AROUND MIDDAY. FOR THE CAPE AND ISLANDS AN INCH OR LESS OF SNOW IS
EXPECTED AS 08Z TEMPS ALREADY 32F AT NANTUCKET AND 34F AT BID WITH
ESE WINDS.
DO EXPECT POOR DRAINAGE AND URBAN TYPE FLOODING THIS AFTERNOON AND
EARLY EVENING ESPECIALLY IN RI AND EASTERN MA IN RESPONSE TO
MODERATE TO HEAVY RAIN AT TIMES ALONG WITH SNOW CLOGGED STORM
DRAINS. THIS WILL LIKELY IMPACT THE LATE DAY COMMUTE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
PRECIP DURING THE EARLY EVENING TAPERS OFF BY MIDNIGHT ALTHOUGH
OVERCAST CONDITIONS WILL PERSIST THROUGH THE NIGHT. NOT MUCH COLD
AIR IMMEDIATELY BEHIND THIS SYSTEM SO NOT EXPECTING A BIG FREEZE
TONIGHT.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
WEDNESDAY...
STRONG LOW PRESSURE AT THE SURFACE WILL MOVE THROUGH THE MARITIMES.
DEEP MOISTURE LINGERS THROUGH THE DAY BUT WITH LITTLE TO GENERATE
LIFT UNTIL A SHORTWAVE TROUGH/VORT MAX APPROACHES LATE IN THE
DAY. THIS LEADS TO A CLOUDY FORECAST WITH CHANCE OF LIGHT SNOW
WEST/RAIN OR SNOW EAST. BEHIND THIS DISTURBANCE...SKIES WILL CLEAR
WEDNESDAY NIGHT ALLOWING TEMPERATURES TO DROP TO THE SINGLE DIGITS
IN NW MA AND SW NH...WITH TEENS ELSEWHERE AND LOWER 20S S COAST.
THURSDAY...
WEAK HIGH PRESSURE OVER THE NORTHEAST USA WILL MEAN A DRY DAY IN
SOUTHERN NEW ENGLAND. HOWEVER...MONRING SUNSHINE WILL FADE BEHIND
INCREASING HIGH CLOUDS DURING THE AFTERNOON ESPECIALLY IN WESTERN MA
AND WESTERN CT.
THURSDAY NIGHT-FRIDAY...
MODELS STILL HAVE NOT QUITE DECIDED ON WHETHER THE NEXT STORM WILL
BE COMING STRAIGHT EASTWARD FROM THE OHIO VALLEY OR WHETHER THE
SOUTHERN STREAM WILL PREDOMINATE AND LEAD TO A MORE VIGOROUS
COASTAL LOW COMING UP THE COAST. THE GFS HAS THIS SOUTHERN
SOLUTION WITH A LOW WINDING UP TO 983 MB JUST INSIDE THE
BENCHMARK WHILE THE ECMWF HAS AN EASTWARD MOVING SYSTEM THAT ENDS
UP IN ROUGHLY THE SAME LOCATION BUT A BIT WEAKER AT ONLY 994 MB.
THE GGEM HAS A COMBINATION WITH THE OHIO VALLEY LOW TRANSFERRING
ITS ENERGY TO A LOW MOVING UP THE COAST WHICH ENDS UP OVER WESTERN
NEW ENGLAND. THE NAM IS DEEP AT 12Z FRI WITH 988 MB OVER DELMARVA.
AT THE MOMENT...AM BELIEVING A GFS/ECMWF BLEND. AM EXPECTING A
QUICK DUMP OF SNOW... ON THE ORDER OF 4 TO 8 INCHES... LATE
THURSDAY NIGHT AND FRIDAY MORNING...ENDING IN MOST AREAS EXCEPT
FAR NORTHERN MA AND SOUTHERN NH BY EARLY AFTERNOON. TEMPERATURE
PROFILES SHOULD BE COLD ENOUGH FOR SNOW ESPECIALLY N AND W OF I-95
IN MA/RI. SNOW COULD CHANGE TO RAIN IN SOUTHERN RI AND SOUTHEAST
MA. IF THE MORE WESTERN SOLUTIONS TURN OUT TO BE CORRECT...THEN
MORE OF THE REGION WOULD TRANSITION TO RAIN WHICH WOULD CUT
AMOUNTS DOWN A BIT. WITH MOST OF THE SNOW FALLING IN A 12-HOUR
PERIOD...IT IS LIKELY TO BE QUITE HEAVY DURING THE MORNING RUSH
HOUR CAUSING TRAVEL DIFFICULTIES.
HAVE UPPED POPS TO THE LIKELY CATEGORY FOR LATE THU NIGHT AND FRI.
THE STORM WILL WIND UP INTO A VERY INTENSE LOW PRESSURE NORTH OF
NOVA SCOTIA WHICH WILL CAUSE GUSTY NORTHWEST WINDS ACROSS SOUTHERN
NEW ENGLAND. MUCH COLDER AIR WILL FILTER INTO THE AREA. LOWS WILL
APPROACH ZERO DEGREES IN NW MA AND SW NH FRIDAY NIGHT WITH WIND
CHILL INDICES IN THOSE REGIONS REACHING 10 TO 15 BELOW ZERO.
SATURDAY-MONDAY... STRONG HIGH PRESSURE BUILDS OVER NORTHERN NEW
ENGLAND THIS WEEKEND. IT WILL FEEL LIKE WINTER WITH HIGH
TEMPERATURES STRUGGLING TO REACH THE UPPER TEENS IN MANY AREAS AND
MAYBE ONLY HITTING 12 OR 13 IN SW NH.
DANGEROUSLY COLD AIR WILL AFFECT THE REGION SATURDAY NIGHT. HAVE
USED MAVMOSGUID FOR TEMPS WHICH SHOULD REACH 10 TO 15 BELOW
ZERO...THAT IS THE ACTUAL TEMPERATURE...IN NORTHWEST MA AND
SOUTHWEST NH. LOWS COULD REACH NEAR ZERO IN THE GREATER BOSTON
AREA. WIND CHILL ADVISORIES AND POSSIBLY WIND CHILL WARNING WILL
NEED TO BE ISSUED AS THE WIND CHILL INDICES DROP TO 15 TO 25 BELOW
ZERO THROUGHOUT THE REGION.
DRY AND VERY COLD WEATHER WILL PERSIST THROUGH SUNDAY AND SUNDAY NIGHT.
TEMPERATURES WILL MODERATE MONDAY...WITH HIGHS MAILY 20 TO 30.
CLOUDS WILL INCREASE IN THE AFTERNOON AND EVENING AHEAD OF YET
ANOTHER STORM SYSTEM WHICH MAY AFFECT THE AREA INTO THE MIDDLE OF
NEXT WEEK...BUT THAT IS A LONG WAY AWAY.
&&
.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MEDIUM...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
TODAY...
SNOW OVERSPREADS THE REGION BETWEEN 08Z-12Z FROM SOUTHWEST TO
NORTHEAST. SNOW THEN TRANSITIONS TO IP AND FZRA LATE THIS MORNING
INTO EARLY AFTERNOON /SEE TAFS FOR DETAILS/. 4-8 INCHES OF SNOW
ACCUMULATIONS LIKELY FROM BDL-BAF-ORH-MHT WITH A LOW PROBABILITY OF
10 INCHES FROM THE BERKSHIRES INTO SOUTHERN NH. PRECIP SHOULD CHANGE
TO ALL RAIN PVD TO PYM AND POINTS SOUTHWARD. HEAVIEST PRECIP THIS
AFTERNOON. HOWEVER FZRA POSSIBLE WITH SFC TEMPS IN THE M30S GIVEN
FROZEN GROUND. CONFIDENCE IS HIGH ON OVERALL TRENDS BUT LOW ON
SPECIFIC TIMING.
TONIGHT...
PRECIP ENDS FROM WEST TO EAST THIS EVENING. WIDESPREAD IFR WILL
TRANSITION TO MVFR LATE. FZRA POSSIBLE EARLY THIS EVENING ACROSS
THE INTERIOR BUT JUST RAIN ELSEWHERE. SEE TAFS FOR DETAILS.
CONFIDENCE HIGH ON TRENDS BUT LOW ON SPECIFIC TIMING.
BOS TERMINAL...SNOW ARRIVES 10Z-12Z WITH A FEW HOURS OF MODERATE
TO HEAVY SNOW POSSIBLE BEFORE A SNOW/SLEET MIX WITH ALL RAIN
LIKELY BY 18Z/19Z. SNOW ACCUMULATIONS OF A COATING UP TO 2 INCHES
POSSIBLE BEFORE THE CHANGEOVER. SEE TAF FOR DETAILS. CONFIDENCE
HIGH ON TRENDS BUT LOW ON DETAILS.
TONIGHT...IFR MUCH OF THE NIGHT IN EVENING RAIN AND FOG THEN
POSSIBLY IMPROVING LATE TO MVFR.
OUTLOOK...WEDNESDAY THROUGH SATURDAY...
WEDNESDAY...CONDITIONS IMPROVING TO VFR DURING THE DAY. OCCASIONAL
MVFR CEILINGS/VSBYS IN SCATTERED SNOW SHOWERS. MEDIUM CONFIDENCE.
THURSDAY...VFR. HIGH CONFIDENCE.
THURSDAY NIGHT-FRIDAY...CONDITIONS LOWER TO IFR IN SNOW AFTER
MIDNIGHT AND CONTINUING THROUGH EARLY FRIDAY AFTERNOON. SNOW MAY
CHANGE TO RAIN IN SOUTHEAST MASSACHUSETTS AND RHODE ISLAND.
CONDITIONS IMPROVING TO MVFR FRI AFTERNOON AND EVENING. STRONG
NORTHWEST WINDS ALONG THE COAST...GUSTING TO 30 TO 40 KT. MEDIUM
CONFIDENCE.
SATURDAY...CONDITIONS IMPROVING TO VFR. GUSTY NORTHWEST WINDS
20-30 KT ALONG THE COAST. MEDIUM CONFIDENCE.
&&
.MARINE...
TODAY...
EAST WINDS INCREASE TO 20-30 KT THEN BEND TO THE NORTHEAST LATE. LOW
PROBABILITY OF NE WINDS REACHING GALE FORCE LATE TODAY ACROSS THE
OUTER WATERS. SEAS INCREASE SHARPLY AS WELL. VSBY LOWERS IN SNOW AND
SLEET THIS MORNING THEN ALL RAIN THIS AFTERNOON.
TONIGHT...
SFC LOW TRACKS NEAR NANTUCKET THIS EVENING THEN INTO THE GULF OF ME.
WIND SHIFT TO THE WNW WITH THE LOW PASSAGE. VSBY IMPROVES WITH THE
WIND SHIFT HOWEVER GUSTS TO 20-30 KT POSSIBLE.
OUTLOOK...WEDNESDAY THROUGH SATURDAY...
WEDNESDAY-THURSDAY...SMALL CRAFT ADVISORY CRITERIA FOR WINDS AND
SEAS CONTINUES ON WEDNESDAY. CONDITIONS DIMINISH WEDNESDAY
NIGHT...BUT 5 FOOT SEAS MAY LINGER ON THE OUTER WATERS THURSDAY.
FRIDAY...COASTAL LOW PRESSURE WILL BRING POOR VISIBILITY IN SNOW OR
MIXED SNOW/RAIN FRIDAY MORNING. THERE IS THE POTENTIAL FOR GALE
FORCE SOUTHEAST WINDS ON THE OUTER WATERS FRIDAY FOLLOWED BY GALE
FORCE NORTHWEST WINDS...35 TO 45 KT...OVER ALL WATERS LATE FRIDAY
AND FRIDAY NIGHT. SEAS MAY BUILD TO 8 TOP 12 FT ON THE OUTER
WATERS. THIS IS HIGHLY DEPENDENT ON THE TRACK AND INTENSITY OF
THE LOW PRESSURE SYSTEM.
SATURDAY...DIMINISHING WINDS AND SEAS WITH W TO NW GALE CONDITIONS
LOWERING TO SMALL CRAFT CONDITIONS. ROUGH SEAS CONTINUING.
&&
.HYDROLOGY...
THE 06Z NAM HAS DISCOUNTED THE LARGE SWATH OF 2+ INCHES OF LIQUID
QPF ACROSS MUCH OF THE REGION FROM THE 00Z NAM. THE 00Z ECMWF AND
03Z SREF IN GOOD AGREEMENT WITH THE 06Z SREF OF A LARGE AREA OF
0.50 TO 0.75 INCHES BASIN AVERAGE WITH ISOLATED AMOUNTS OF UP TO
1.25 INCHES POSSIBLE. NOT EXPECTING SURFACE TEMPS TO WARM MUCH
MORE THAN THE U30S-L40S ACROSS RI AND EASTERN MA. THIS WILL
PRECLUDE TAPPING INTO THE HIGH WATER EQUIVALENT SNOWPACK ACROSS
THE REGION AND YIELD SIGNIFICANT FLOODING. INSTEAD EXPECTING URBAN
POOR DRAINAGE TYPE FLOODING FROM A COMBINATION OF MODEST RAINFALL
AND SNOW CLOGGED STORM DRAINS. FLOOD ADVISORIES MAY BE ISSUED
LATER TODAY TO ADDRESS THIS MINOR FLOOD POTENTIAL.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 6 AM EST WEDNESDAY FOR CTZ002-003.
WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
CTZ004.
MA...WINTER STORM WARNING UNTIL 6 AM EST WEDNESDAY FOR MAZ002>004-
008>012-026.
WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
MAZ013-015>021.
WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
MAZ005>007-014.
NH...WINTER STORM WARNING UNTIL 6 AM EST WEDNESDAY FOR NHZ011-012-
015.
RI...WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
RIZ001>007.
MARINE...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 1 AM EST
WEDNESDAY FOR ANZ231>235-237.
SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 7 AM EST
WEDNESDAY FOR ANZ250.
SMALL CRAFT ADVISORY FROM NOON TODAY TO 7 AM EST WEDNESDAY FOR
ANZ251.
SMALL CRAFT ADVISORY UNTIL 7 AM EST WEDNESDAY FOR ANZ254>256.
&&
SYNOPSIS...NOCERA/SIPPRELL/FIELD
NEAR TERM...NOCERA/SIPPRELL
SHORT TERM...NOCERA/SIPPRELL
LONG TERM...FIELD
AVIATION...NOCERA/SIPPRELL/FIELD
MARINE...NOCERA/SIPPRELL/FIELD
HYDROLOGY...NOCERAHazardous weather outlook, Jan 18, 5:52 AM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
552 AM EST TUE JAN 18 2011
CTZ002-003-MAZ002>004-008>012-026-NHZ011-012-015-191100-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
552 AM EST TUE JAN 18 2011
...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ANOTHER STORM MAY BRING SEVERAL INCHES OF SNOW ON FRIDAY.
EXTREMELY COLD TEMPERATURES MAY PROMPT WIND CHILL ADVISORIES OR
WARNINGS SATURDAY NIGHT AND SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ022>024-RIZ008-191100-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
552 AM EST TUE JAN 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A DEVELOPING COASTAL STORM MAY BRING ACCUMULATING SNOW ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CTZ004-MAZ013-015>021-RIZ001>007-191100-
WINDHAM CT-WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
552 AM EST TUE JAN 18 2011
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...EASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ANOTHER STORM MAY BRING SEVERAL INCHES OF SNOW ON FRIDAY.
VERY COLD WEATHER MAY PROMPT WIND CHILL ADVISORIES SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ005>007-014-191100-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
SOUTHEAST MIDDLESEX MA-
552 AM EST TUE JAN 18 2011
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS AND
NORTHEASTERN MASSACHUSETTS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ANOTHER STORM MAY BRING SEVERAL INCHES OF SNOW ON FRIDAY.
VERY COLD TEMPERATURES MAY PROMPT WIND CHILL ADVISORIES SATURDAY
NIGHT AND SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-191100-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
552 AM EST TUE JAN 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A LOW PROBABILITY FOR EASTERLY GALES TUESDAY AFTERNOON
AND NIGHT.
ANOTHER COASTAL SYSTEM MAY BRING SOUTHEAST GALES FRIDAY FOLLOWED
BY NORTHWEST GALES FRIDAY NIGHT INTO EARLY SATURDAY.
FREEZING SPRAY MAY BECOME HEAVY FROM FRIDAY NIGHT THROUGH SUNDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FIELD
In the hours before
Special weather statement, Jan 18, 1:55 AM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
155 AM EST TUE JAN 18 2011
CTZ002>004-MAZ008>013-017-020-RIZ001>008-180900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-NORTHERN BRISTOL MA-
SOUTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHESTERFIELD...BLANDFORD...
AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER...
FOXBORO...NORWOOD...TAUNTON...FALL RIVER...NEW BEDFORD...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
155 AM EST TUE JAN 18 2011
...SNOW WILL IMPACT PORTIONS OF NORTH-CENTRAL AND NORTHEASTERN
CONNECTICUT...RHODE ISLAND...AND SOUTH-CENTRAL AND SOUTHEASTERN
MASSACHUSETTS OVER THE NEXT FEW HOURS...
AT 145 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AREAS OF LIGHT TO MODERATE SNOW EXTENDING FROM PORTIONS OF
NORTHEASTERN PENNSYLVANIA EASTWARD INTO CONNECTICUT AND RHODE
ISLAND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IN CONNECTICUT TO BE IMPACTED INCLUDE...
HARTFORD...WINDSOR...AND COVENTRY BY 145 AM...
WILLINGTON...ASHFORD...PLAINFIELD BY 200 AM...
UNION...POMFRET...KILLINGLY BY 215 AM...
* LOCATIONS IN RHODE ISLAND TO BE IMPACTED INCLUDE...
GREENWICH...WARWICK...CRANSTON BY 215 AM...
SCITUATE...PROVIDENCE...GLOUESTER BY 230 AM...
* LOCATIONS IN MASSACHUSETTS TO BE IMPACTED INCLUDE...
BLANDFORD...SPRINGFIELD...LONGMEADOW BY 200 AM...
BROOKFIELD...UXBRIDGE...ATTLEBORO BY 300 AM...
WORCESTER...ASHLAND...NORFOLK...EASTON BY 330 AM...
IF TRAVELING EXERCISE CAUTION AS VISIBILITIES WILL LIKELY
DETERIORATE TO AS LOW AS THREE QUARTERS OF A MILE DUE TO THE SNOW.
ACCUMULATIONS OF A DUSTING TO A FEW TENTHS CAN BE EXPECTED.
SIPPRELL
Special weather statement, Jan 18, 4:25 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
425 AM EST TUE JAN 18 2011
CTZ002>004-MAZ002>005-008>013-017-020-026-NHZ011-015-RIZ001>008-
181130-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
NORTHERN BRISTOL MA-SOUTHERN BRISTOL MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...CHESTERFIELD...
BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...
WORCESTER...FOXBORO...NORWOOD...TAUNTON...FALL RIVER...
NEW BEDFORD...AYER...JAFFREY...KEENE...PETERBOROUGH...WEARE...
FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...
BRISTOL...NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
425 AM EST TUE JAN 18 2011
...LIGHT TO MODERATE SNOW CONTINUES TO IMPACT PORTIONS OF NORTHERN
CONNECTICUT...ALL OF RHODE ISLAND...CENTRAL AND SOUTHEASTERN
MASSACHUSETTS...AND SOUTHERN NEW HAMPSHIRE...
SURFACE OBSERVING STATIONS HAVE REPORTED VISIBILITIES OVER THE
PAST FEW HOURS AS LOW AS ONE MILE...WHILE LOCAL DEPARTMENT OF
TRANSPORTATION CAMERAS HAVE SHOWN ACCUMULATIONS ON THE ORDER OF A
DUSTING TO SEVERAL TENTHS OF AN INCH COVERING MAJOR HIGHWAYS AND
THOROUGHFARES. SHOULD TRAVEL BE NECESSARY EXERCISE CAUTION AND TAKE
IT SLOW.
DOWNSTREAM OBSERVATIONS ACROSS THE CONNECTICUT SHORELINE HIGHLIGHT
MODERATE SNOWFALL...WITH VISIBILITIES AS LOW AS THREE QUARTERS OF
A MILE...TRANSITIONING SOUTHWARD TO A MIX OF SLEET AND FREEZING
RAIN ON LONG ISLAND AND DOWN THE NEW JERSEY SHORELINE...CHANGING
TO PLAIN RAIN ACROSS THE DELMARVA PENINSULA.
THIS WEATHER IS ANTICIPATED TO TRANSITION NORTHWARD ACROSS THE
REGION RESULTING IN CONDITIONS TO DETERIORATE OVER THE NEXT COUPLE
OF HOURS...MAINLY IN THE FORM OF SNOW. SNOWFALL ACCUMULATIONS ON THE
ORDER OF ONE TO TWO INCHES IS ANTICIPATED.
MAZ006-007-014>016-018-019-021>024-NHZ012-181130-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-EASTERN HILLSBOROUGH NH-
INCLUDING THE CITIES OF...LAWRENCE...GLOUCESTER...CAMBRIDGE...
BOSTON...QUINCY...BROCKTON...PLYMOUTH...MATTAPOISETT...CHATHAM...
FALMOUTH...PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...
MANCHESTER...NASHUA
425 AM EST TUE JAN 18 2011
...SNOW WILL BEGIN IMPACT AREAS ALONG THE MASSACHUSETTS SHORELINE
INCLUDING CAPE COD AND THE ADJACENT ISLANDS...
AT 415 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AREAS OF LIGHT TO MODERATE SNOW EXTENDING FROM PORTIONS OF
SOUTHERN NEW HAMPSHIRE SOUTHEASTWARD INTO BRISTOL COUNTY
MASSACHUSETTS MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IN MASSACHUSETTS TO BE IMPACTED INCLUDE...
MARLBOROUGH...NORWOOD...BROCKTON BY 430 AM...
BEDFORD...BOSTON...MIDDLEBOROUGH...MASHPEE BY 500 AM...
GEORGETOWN...ESSEX...PROVINCETOWN...CHATHAM BY 530 AM...
IF TRAVELING EXERCISE CAUTION AS VISIBILITIES WILL LIKELY
DETERIORATE TO AS LOW AS ONE MILE DUE TO THE SNOW. ACCUMULATIONS
OF A DUSTING TO A FEW TENTHS CAN BE EXPECTED.
SIPPRELL
Winter Storm, Northwest Providence
- When
- January 18, 6:00 AM EST to 2:30 PM EST
- Where
- Northwest Providence forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
Between 2 to 4 inches of snow fell across Northwest Providence County followed by a third of an inch of ice accumulation over isolated locations.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Idaho, January 18, 2011$140,000 · 1 event
- Winter Storm and Winter Weather in New York, January 18 to 19, 201127 events
- Dense Fog in Virginia, January 18 to 19, 201114 events
- Winter Storm in Vermont, January 18, 2011$15,000 · 3 events
- Heavy Snow in Maine, January 18 to 19, 201110 events
- Drought in Oklahoma, January 18 to 31, 20119 events
- Dense Fog in Illinois, January 18, 20119 events
- Winter Storm and Heavy Snow in Wyoming, January 18 to 19, 20119 events
- Winter Storm in Massachusetts, January 18, 20118 events
- Heavy Snow in New Hampshire, January 18 to 19, 20118 events
- Winter Weather in North Carolina, January 18, 20114 events
- Drought in Arkansas, January 18 to 31, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277851.